Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1998, 10:43 PM CDT for Meade County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 10:43 PM CDT (03:43 UTC)
- Expired
- Jun 30, 1998, 11:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 10:50 PM CDT | Hail 1 | Meade, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WUUS1 KDDC 010342 SVRDDC KSC119-010445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1043 PM CDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1145 PM CDT * AT 1041 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF MEADE OR 3 MILES SOUTH OF MEADE STATE PARK MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF MEADE COUNTY THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. KRUSE/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:51 PM CDT, 8 hours 52 minutes earlier.
Area forecast discussion, Jun 30, 1:51 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 151 PM CDT TUE JUN 30 1998 ...SHORT TERM... MAIN QSTN TNGT IS POPS ANBD TEMPS. ELEVATED BAROCLINIC ZN SET UP ACRS MY FA SHD SHOW LTL MOVEMENT TNGT WITH UPSLOPE FLOW AGAINST HIER TERRAIN OF COLORADO DUE TO PRODUCE ANOTHER MCS WHICH SHD TRACK SE DOWN THE BAROCLINIC ZN ACRS MY ZNS. MDLS AGREE ON THIS WITH EXCEPTION THAT THEY SHOW USUAL BIAS FOR MOVG THE FNT AND BAROCLINIC ZN BACK TO THE NORTHEAST TOO FAR AND TOO FAST. MOST AREAS WILL SEE RAIN IN THE BUCKET THUS WILL GO WELL ABV MOS FOR POPS AND WITH HIGH DWPTS WILL ALSO CONTINUE MNTN OF PSBL LCLY HVY RAINS. FWC TEMPS LOOK FAIRLY GOOD BUT WL UNDERCUT THEM JUST A TOUCH FOR EVAPORATIVE COOLING IN COOL AIRMASS. ...LONG TERM... WYSIWYG. THO MDLS PUSH BAROCLINIC ZN OFF TO THE NE WITH TIME HARD TO SEE HOW THIS WL HAPPEN AS CONTD CHCS FOR PCPN FALLING INTO THE COLD AIR EACH AFTN AND EVE SHD CONT TO REINFORCE THE COLD AIR DOME AND THUS KEEP THE FRONT ND BAROCLINIC ZN FARTHER S INCREASING THE DAILY AND NIGHTLY RISK FOR PCPN. WL GO SIGNIFICANTLY ABOVE GUIDANCE FOR POPS EACH DAY AND OVRNGT AND A CATEGORY BLO GUIDANCE FOR HIGH TEMPS. MOS LOOKS RSNBL FOR OVRNGT LOWS WITH ONLY MINOR TWEEKS NEEDED. .JOHNSON ...EXTENDED... TODAYS EXTENDED MODELS ARE STARTING TO SHOW AN INCREASE TO THE MONSOONAL FLOW OVER THE CWA FOR THE WEEKEND PERIOD. ALSO...THIS MORNINGS 12Z AVN AND LAST NIGHTS MRF ARE HINTING AT SOME SORT OF TROPICAL DISTURBANCE TRYING TO NOSE ITS WAY UP CENTRAL TEXAS DURING FRIDAY/SATURDAY. IF THAT DISTURBANCE CAN GET CAUGHT UP IN THE ADVERTISED SOUTHWEST FLOW...THEN A CHANCE FOR PCPN FOR THE WEEKEND SEEMS VERY REASONABLE. LOWS AND HIGHS THROUGHOUT THE PERIOD WILL BE LOWERED SLIGHTLY GIVEN THIS SCENARIO. .MCCAMMON .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 064/088 067/090 067 864 GCK 063/089 065/092 065 864 EHA 065/091 066/094 066 663 LBL 066/090 068/095 068 663 HYS 062/086 066/087 066 545 P28 068/092 071/092 072 886 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:04 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
| Jun 30, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 62 min |
| Jul 1, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 61 min |
| Jul 1, 12:27 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 1, 1:18 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.